I've been taking Betaseron for over a year now. What is being done with your dosing is pretty standard to minimize side effects....it's called titrating. You'll start at 1/4 for 2 weeks, then 1/2 for two and so on. I always felt awful throwing away $75 worth of shot when you start @ 1/4. There is no special beginners dose, you just use measure 1/4 dose from the full one and throw the rest away since there is such a short shelf life once mixed.
I personally had/ have very few side effects to even mention. Beta nurses..your phone assistance/help, always recommended taking tylenol before dosing to minimize side effects. Personally, I've only taken tylenol a couple of times the morning after because I just felt kinda' yuck.
Do your shot late evening so you sleep through the side effects. I personally started early evening to be sure I wasn't going to have some strange reaction. Once I was sure I wasn't going to have some weird, or allergic reaction, I moved it to 9:30 - 10:00pm.
I can say the only thing I ever notice is feeling a little "drained" the next morning, sometimes.
A couple of times I've had very mild site reactions that amounted to mild soreness and some slight bruising.
Important.......keep track of your sites on your calendar. It is easy to forget where you last used. I go left then right from top to bottom. I quit using my stomach, that is the only place I noticed soreness. 2 days after the injection, my stomach would feel like I did 100 situps, and was uncomfortable when I did them too.
I don't have much extra padding
If you have any questions at all, feel free to PM me!
P.S. My wife is a pharmacist, after looking at all the CRABS, Betaseron has the longest history(was first interferon to be approved), is as effective as Rebif (almost), more effective then Avonex, and I would think any adverse long-term effects would have surfaced now that it has been in use for 12-13 years.
One other note, your doctor should do a liver enzymes blood panel now so you have a baseline, then in 3 months another, then 6 months I think???
I am not a doctor, none of this advice is to take the place of your doctors', this is all based on personal experience, my pharmacist wifes' experience, and my research.
I also know this (any rise to be concerned with) isn't a real common occurence. There is a thread here addressing the Avonex warning regarding liver problems. Avonex and Betaseron are obviously both interferons. Follow this link:
Monitoring is the most important thing to do. I also get the idea that the people that have had true problems weren't being monitored
- Getting to Know You...
- Posts: 13
- Joined: Sun May 23, 2004 2:00 pm
- Location: Klamath Falls, Oregon
As to whether the Betaferon is doing any good or not, its hard to tell, in the 1st 2yrs i had 2 mild flares but in the past 12 months i have had 3, the last one was quite severe but i have not been left with any major long term effects. My neurologist is going to repeat my MRI to see whether i have accumulated a lot more lesions in view of the recent attacks to see whether it looks as though the medication is helping. He mentioned Tysatibri as an alternative if i have accumulated a lot more lesions.
NOne of these medications stop the progression of the disease, they just hopefully minimise the effects of the MS. so as long as i am not having harmful sidefects from the meds i will carrying on using them. Not so sure about the Tysaribri, i need to do a lot more reading before i go down that path